• Welcome! It’s great to see you. Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

Stopping medication

G

Gredge23

Well-known member
Joined
Apr 9, 2015
Messages
1,062
Location
Ireland
I am thinking of stopping my medication and going cold turkey.

I am hopeful but fearful.

Have any of you experiences with stopping ur meds cold turkey? I have 2 friends who done it one ended up in psych ward for 6 weeks and another who has never been better in his life.
 
R

Rob27

Well-known member
Joined
Apr 8, 2015
Messages
68
Location
Derby
hey Im rob I hope your ok :)

I'm not an expert but I've tried stopping cold turkey and its never gone well. I would recommend speaking to your doctor so you can come off them slowly.
 
tabbykitten

tabbykitten

Well-known member
Joined
Nov 10, 2013
Messages
4,430
Location
cloud cuckoo land (UK)
Wouldn’t advise cold turkey. Tried it years ago and I made things worse.
Reduce meds slowly as less of a body shock. Plus if you find you still need the meds it is easier that way to go back onto your full dosage
 
G

Gredge23

Well-known member
Joined
Apr 9, 2015
Messages
1,062
Location
Ireland
Ok I think it's a form of self harm I don't care if I get shock and get worse but that's just the way I'm thinking at the minute thank you for your replys
 
Per Ardua Ad Astra

Per Ardua Ad Astra

Well-known member
Joined
Apr 15, 2014
Messages
9,363
Location
North of England, UK
When I was on quetiapne (seroquel), I took the cold turkey approach once.

The result was insomnia - and a spell back in hospital. It was a weekend admission, and my consultant wasn't in until Monday, but had communicated with the ward staff by phone. I was given a choice: take seroquel orally - or have haloperidol delivered IM. IM is an abbreviation in psych speak, for intramuscular. In other words, depot injection. I choose the seroquel :cry:
 
Kerome

Kerome

Well-known member
Joined
Sep 29, 2013
Messages
12,750
Location
Europe
I tried the cold turkey approach after 3 years on Risperidone. Various reduction schemes of 0.5 mg per week or per month hadn't worked so I thought I would try something drastic.

Everything fine up to three weeks in, then the proverbial brown matter hit the rotating air displacement device. Severe insomnia even with lorazepam and within four days worsening semi psychosis and various hallucinations, especially tactile ones. I held out for another two weeks but it didn't improve, but I avoided being admitted, went through it at my dads house. I had a psychiatrist seeing me weekly through this period, and we were in agreement I should stop the attempt and get onto another antipsychotic, not back onto Risperidone. It took me about two months to stabilise fully afterwards.

I am currently trying a very slow withdrawal, 0.5 mg of the new drug Orap every six months.
 
G

Gredge23

Well-known member
Joined
Apr 9, 2015
Messages
1,062
Location
Ireland
I am concerned as it is 4 different medications I will be withdrawing from , seroquel , valdoxan respiridone and olanzapine I think it will be torture but I will try and last it out as much as possible
 
SomersetScorpio

SomersetScorpio

Well-known member
Joined
Aug 17, 2012
Messages
13,531
Location
The West Country
Not a good idea at all - even if you're lucky enough to avoid any serious repercussions, you'll feel bloody rotten.
I speak from experience, and that was when I came off two meds at once. Considering it's 4 different medications, I would seriously advise you not to do it.

If you want to come off your meds, the ideal scenario is to tell your doctor and follow their instructions on how to reduce meds gradually.
I know that when I made a decision not to take medication any more, I couldn't stand the thought of slowly reducing the dose. I wanted to stop immediately. But as I said, that was a really bad idea and not something i'll do in future.

So yeah, I can understand any impatience but it's really essential that you do this sensibly.
 
|||ME|||

|||ME|||

Well-known member
Joined
Jun 1, 2012
Messages
2,151
Those it went particularly badly for aren't around to post. Just like those taking drugs went particularly badly for aren't around to post.

Genuine question here ... are you looking to do this as a form of self harm or because you want to come off psychiatric drugs and lead the best life you can?

If it's self harm you're after there's lots of ways where you get to say when you stop self harming ... with cold turkey from drugs you risk losing that control ... it can fuck you up physically in ways you can't yet imagine, way's you don't get decide stop when you need them to. Just going back on doesn't necessarily make everything okay. You can be left thinking it went worse for you than for those that didn't make it.

If you want to come off, do it properly by reducing slowly and give yourself the best chance of success.
 
D

danbrown509

Member
Joined
May 16, 2015
Messages
23
Location
South Hampshire - UK
I have had an enforced cold turkey, bad run in with a hospital & a diagnoses change.

I am now tablet-less, and readjusting to life... There are pros and cons.

It was very hard!!! Venlafaxine was not forgiving and Lamotrigine left a nasty twitch for a while.
Cold sweats, flu like feelings, nausia...

However, i can now have more emotional feelings. I can cry at a sad film, and am subject to the odd angry outburst.

I would agree with Rob, and speak about coming off. Please don't cut them off. The tolerance needed to get back on the higher doses is not forgiving if you start taking them again!!
 
E

Elizabeth1

Well-known member
Joined
Apr 10, 2015
Messages
66
Hi, agree with previous comments of reducing gradually, especially Risperadone, as you may revert to previous condition.
 
G

Gredge23

Well-known member
Joined
Apr 9, 2015
Messages
1,062
Location
Ireland
I told my family my plans they on threatening me with a section as I speak
 
U

UMPALUMPA

Well-known member
Joined
May 15, 2015
Messages
1,802
I told my family my plans they on threatening me with a section as I speak
Its better to talk about this kinda thing

I hope you can keep safe. Xx:hug:
 
Last edited:
Kerome

Kerome

Well-known member
Joined
Sep 29, 2013
Messages
12,750
Location
Europe
I told my family my plans they on threatening me with a section as I speak
They shouldn't do that - I'm sure it's just a panic reaction, family can get very attached to doctors advice and medication. It's what they know, after all. You can't be sectioned unless you're a danger to yourself or others anyway, which would be if you start suffering dangerous delusions during the withdrawal process, but not before.

Gredge i do hope you will change your mind about going cold turkey, it is not a fun experience, especially coming off four meds.
 

MarlieeB

ACCOUNT CLOSED
Joined
Jan 15, 2013
Messages
25,044
Gredge. If you really have to stop your meds please, please do not do Cold Turkey. In my opinion it will just make you a hell of a lot worse and likely you will get sectioned anyway or really hurt yourself.

Instead reduce gradually. It takes a lot of patience and is so frustrating but and this is a big but, you will be able to see how you cope with each dose and when/if you need to go back up, even if it is a lower dose than you started with.

There is a user called who is really good with these things. llMEll or something close to that. Maybe send them a pm.

Please, please keep yourself safe.

Marliee x
 
Top